Alert archive / South Dakota / Tornado Warnings in 2020
Tornado Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 7, 2020, 8:34 PM CDT for Brown County, South Dakota. It was in force for 13 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 8:34 PM CDT (01:34 UTC)
- Expired
- Jun 7, 2020, 8:47 PM CDT
- In force
- 13 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Brown County, SD
The radar
The Aberdeen radar (KABR), 44 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:35 PM CDT | TORNADO | 3 Sw Frederick, SD | DELAYED SURVEY AFTER ADDITIONAL REPORTS. A NARROW PATH OF DOWNED TREES IN THE MIDDLE OF A LINE OF TREES. |
| Jun 7, 8:39 PM CDT | TSTM WND DMG | 1 Se Frederick, SD | LARGE TREE BRANCHES DOWN. SOFT TOPPED OUT BUILDING DAMAGED. |
| Jun 7, 8:39 PM CDT | TSTM WND DMG | Frederick, SD | LARGE TREE FELL INTO THE ROOF OF AN APARTMENT BUILDING. BUILDING SUSTAINED WATER DAMAGE. |
| Jun 7, 8:40 PM CDT | TSTM WND DMG | 1 Se Frederick, SD | IRRIGATION PIVOT FLIPPED OVER. |
| Jun 7, 8:40 PM CDT | TSTM WND DMG | 7 Wnw Hecla, SD | SOME TREE DAMAGE REPORTED VIA COCORAHS COMMENTS SECTION. RADAR ESTIMATED TIME. |
| Jun 7, 8:43 PM CDT | TSTM WND GST 50 | 6 N Frederick, SD | STRONG OUTFLOW WINDS COMING FROM THE SOUTHWEST. LESS THAN 1/8 MILE VISIBILITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2410 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
398
WFUS53 KABR 080134
TORABR
SDC013-080200-
/O.NEW.KABR.TO.W.0004.200608T0134Z-200608T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
834 PM CDT Sun Jun 7 2020
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northwestern Brown County in northeastern South Dakota...
* Until 900 PM CDT.
* At 834 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Frederick, or 12 miles south of Ellendale, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Brown County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4577 9859 4583 9865 4594 9851 4593 9820
TIME...MOT...LOC 0134Z 229DEG 46KT 4583 9856
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Lueck1 follow-up statement
037
WWUS53 KABR 080147
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
847 PM CDT Sun Jun 7 2020
SDC013-080157-
/O.CAN.KABR.TO.W.0004.000000T0000Z-200608T0200Z/
Brown SD-
847 PM CDT Sun Jun 7 2020
...THE TORNADO WARNING FOR NORTHWESTERN BROWN COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern South Dakota.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Brown County.
LAT...LON 4577 9859 4583 9865 4594 9851 4593 9820
TIME...MOT...LOC 0145Z 229DEG 46KT 4594 9837
$$
LueckWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 6:50 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 7, 6:50 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 650 PM CDT Sun Jun 7 2020 .UPDATE... Issued at 650 PM CDT Sun Jun 7 2020 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Monday Night) Issued at 320 PM CDT Sun Jun 7 2020 Main concern in the near term is the potential for strong to severe thunderstorms late this afternoon and this evening as a cold front tracks across the area and encounter extreme instability. CAPE values of 3000-5000 J/kg will be common late this afternoon into the early evening hours. Bulk shear will increase into the 50 to 65 knot range along and ahead of the front, along with a low level jet increasing into the 50 to 70 knot range. This combination of factors will result in thunderstorm development, which looks to initiate around 22Z between the Missouri River and the James River Valley. The biggest question right now is whether these storms will take more of a northeast track as shown in the HRRR and the ARW, or if they line out and more more easterly as shown by the high resolution NAM and the NMM. There will be a bit of a stronger CAP over the southeastern part of the CWA, so for now, will lean toward the more northeasterly track solution and keep fairly low POPs across the east. Where the storms do develop, conditions will be highly favorable for them to go severe, with gusty winds and large hail the most likely threats. An isolated tornado or two cannot be ruled out due to the strong shear as well. May see some lingering showers across the far northeastern part of the CWA into the overnight hours. The frontal boundary stalls out over the far eastern CWA on Monday, but conditions during the day will be mainly dry with little else to support precipitation. By Monday night however, an upper trough will approach the region and will begin to meet up with the remnants of Tropical Storm Cristobal, and the stalled front looks to then become the focus for rainfall. The uncertain part now is just how far west this precipitation will reach, with some models keeping it east of the James River Valley, and others bringing it as far west as the Leola Hills region. Rainfall amounts in excess of 1 to 1.5 inches cannot be ruled out. Low temperatures tonight will range from the upper 50s northwest to the lower 70s east, with highs on Monday ranging from the mid 70s northwest to the lower 90s east. Lows Monday night will be in the 50s. .LONG TERM...(Tuesday through Sunday) Issued at 320 PM CDT Sun Jun 7 2020 The period begins on Tuesday with the remnant tropical system surging northwards into the Midwest. The storm system, along with a mid level trough passing through the region will bring showers and thunderstorms to the eastern half of the CWA. With a more stable environment, severe weather is not expected on Tuesday. Cooler, dry air will move into the region on Wednesday with boundary layer dew points in the mid 40s. The combination of steep low level lapse rates and some mid level moisture may result in isolated showers, mainly in the eastern CWA. Buffer soundings support gusty winds on Wednesday with a max gust of 30 to 35 knots. The rest of the long term will feature dry conditions with temperatures below, to near normal. Temperatures will be around normal on Saturday and Sunday with highs in the upper 70s, to the low 80s. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 650 PM CDT Sun Jun 7 2020 Terminals KABR,KATY,KPIR,KMBG Thunderstorms are expected to move from southwest to northeast across the region into the early morning hours. PIR and ABR are expected to be affected with possible MVFR vsbys and ceilings. Otherwise, expect VFR conditions for ATY and MBG for the entire period and after the storms pass, expect VFR conditions at ABR and PIR. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...SD AVIATION...Mohr
Hazardous weather outlook, Jun 7, 3:38 AM CDT, 16 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 338 AM CDT Sun Jun 7 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 338 AM CDT Sun Jun 7 2020 /238 AM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Severe storms are again possible this afternoon and evening. Large hail and strong winds are the main threats. Isolated tornadoes are also possible. Localized heavy rain could occur. The main threat area will extend from the Missouri valley east to the James valley. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More severe storms and heavy rain are possible Monday afternoon and night over mainly northeast South Dakota and far western Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Jun 7, 8:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG VIVIAN 43.93N 100.29W
06/07/2020 LYMAN SD EMERGENCY MNGR
ROOF TORN OFF A BUILDING. TIME ESTIMATED BY
RADAR.
&&
KFLocal storm report, Jun 7, 8:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST CRAVENS CORNER 45.45N 98.93W
06/07/2020 M62 MPH EDMUNDS SD MESONET
MESONET STATION 173 CRAVEN (SDDOT).
&&Local storm report, Jun 7, 8:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
824 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST CRAVENS CORNER 45.45N 98.93W
06/07/2020 M67 MPH EDMUNDS SD MESONET
&&Local storm report, Jun 7, 8:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 2 ESE BURKMERE 45.04N 99.28W
06/07/2020 FAULK SD STORM CHASER
LOCATION ESTIMATED BASED ON STORM CHASER
REPORT AND RADAR.
&&
KFLocal storm report, Jun 7, 8:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 W RICHMOND LAKE REC A 45.54N 98.64W
06/07/2020 M79 MPH BROWN SD NWS EMPLOYEE
&&Local storm report, Jun 7, 8:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 2 ENE BUNKER 44.25N 101.06W
06/07/2020 M1.50 INCH STANLEY SD EMERGENCY MNGR
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, McPherson, Potter, Walworth | 45 min |
| Jun 7, 7:15 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Sully | 45 min |
| Jun 7, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 22 min |
| Jun 7, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 47 min |
| Jun 7, 7:32 PM CDT | Tornado Warning | ABR | Faulk | 28 min |
| Jun 7, 7:51 PM CDT | Tornado Warning | ABR | Edmunds, Faulk | 14 min |
| Jun 7, 7:55 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson | 35 min |
| Jun 7, 8:08 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley | 37 min |
| Jun 7, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 36 min |
| Jun 7, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 34 min |
| Jun 7, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 45 min |
| Jun 7, 8:21 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 39 min |
| Jun 7, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 30 min |
| Jun 7, 8:34 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 26 min |
| Jun 7, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 53 min |
| Jun 7, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 31 min |
| Jun 7, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Spink | 48 min |
| Jun 7, 9:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 41 min |
| Jun 7, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 40 min |
| Jun 7, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 47 min |
| Jun 7, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter | 34 min |
| Jun 7, 10:27 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 33 min |
| Jun 7, 10:35 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 25 min |
| Jun 7, 10:50 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 25 min |
| Jun 7, 10:51 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 24 min |
| Jun 7, 11:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 14 min |
Nearby
Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.